Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 86, NWS Sioux Falls, SD

June 21, 2017Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2017, 11:33 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2017, 11:33 PM CDT (04:33 UTC)
Expired
Jun 22, 2017, 12:00 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 138 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 11:42 PM CDTHAIL 0.881 S West Okoboji, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WUUS53 KFSD 220433
SVRFSD
IAC041-059-220500-
/O.NEW.KFSD.SV.W.0086.170622T0433Z-170622T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1133 PM CDT WED JUN 21 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Dickinson County in northwestern Iowa...
  Northern Clay County in northwestern Iowa...

* Until midnight CDT

* At 1132 PM CDT, a severe thunderstorm was located just west of 
  Wahpeton, or 8 miles southwest of Spirit Lake, moving east at 30 
  mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near,   
  Okoboji and Wahpeton through 1140 PM CDT. 
  Spirit Lake, Milford, West Okoboji and Fostoria around 1145 PM CDT. 
  Arnolds Park around 1150 PM CDT. 
  Terril around 1200 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4315 9492 4323 9539 4345 9538 4343 9492
      4324 9491
TIME...MOT...LOC 0432Z 280DEG 24KT 4335 9526 

HAIL...1.25IN
WIND...<50MPH
 
$$

JH
2 follow-up statements
655 
WWUS53 KFSD 220445
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1145 PM CDT WED JUN 21 2017

IAC041-059-220500-
/O.CON.KFSD.SV.W.0086.000000T0000Z-170622T0500Z/
Dickinson IA-Clay IA-
1145 PM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR DICKINSON AND NORTHERN CLAY COUNTIES...

At 1144 PM CDT, a severe thunderstorm was located over Milford, or
near Spirit Lake, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. At 1142 PM, the Dickinson County Emergency 
         Manager was reporting nickel size hail 1 mile northwest of 
         Milford.

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Terril around 1200 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4315 9492 4323 9539 4345 9538 4343 9492
      4324 9491
TIME...MOT...LOC 0444Z 280DEG 24KT 4334 9515 

HAIL...1.00IN
WIND...<50MPH
 
$$

JH
311 
WWUS53 KFSD 220457
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1157 PM CDT WED JUN 21 2017

IAC041-059-220507-
/O.EXP.KFSD.SV.W.0086.000000T0000Z-170622T0500Z/
Dickinson IA-Clay IA-
1157 PM CDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON AND NORTHERN CLAY
COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4315 9492 4323 9539 4345 9538 4343 9492
      4324 9491
TIME...MOT...LOC 0457Z 268DEG 33KT 4335 9497 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:21 PM CDT, 8 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 3:21 PM CDT, 8 hours 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
321 PM CDT Wed Jun 21 2017

.SHORT TERM...(This evening through Thursday)
Issued at 321 PM CDT Wed Jun 21 2017

As the warm front that developed storms today lifts northeastward
into central Minnesota, warm and more humid air at low to mid levels
build in across the area, along with moderate surface dewpoints in
the upper 60s.  As the aforementioned front moves out of the FA, its
associated cold front will be moving southeastward into the area
from central South Dakota early this evening. Despite a lack of
upper-level forcing, and a very strong 800 mb capping inversion
across the area, a few thunderstorms could re-develop late this
evening. There is still uncertainty about any storm development
tonight, but with increasing low-level jet from 40 to 50 knots, and
strong instability (MUCAPE ~ 2500+ J/kg), if storms do develop, some
of them could become marginally severe. The greatest threat will be
east of a line from Sioux City to Spencer to Worthington area with
strong gusty winds, and isolated large hail as the main risks.

As the main surface low dives across the area tonight, weak low-
level convergence and warm air advection will develop scattered
showers in the morning. This shower/storm activity will continue to
progress eastward into southwest Minnesota, and northwest Iowa
through the evening. Again, with rich low-level moisture, and shear
along the boundary, a few strong storms will be possible, mainly
across northwest Iowa late in the afternoon hours. It will be more
of a conditional threat, given cooler high temperatures and cloud
coverage. Speaking about temperatures, it will be 5 to 10 degrees
below normal, with highs from the lower 70s to lower 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 321 PM CDT Wed Jun 21 2017

Any lingering elevated convection should quickly exit eastward
Thursday evening, leaving an abnormally cool end of the week and
upcoming weekend looming.

Breezy winds on Friday will pull temperatures towards the low 70s,
with a reinforcing shot of cooler air arriving on Saturday. With the
arrival of this cooler air, thanks to a large upper trough settling
in across the eastern half of the CONUS, very widely scattered
diurnal based showers could be possible in the afternoon during both
days of the weekend. Highs Saturday and Sunday may struggle to reach
70, with record minimum highs both days in the middle 60s.

High pressure drifts off to the southeast by Monday, allowing a
return of southwesterly winds by Monday and Tuesday.  Medium range
guidance suggests temperatures begin to warm on Monday, reaching
back into the 80s through the middle of next week.  The next chance
of storms would also focus in on the early portions of next week
with the return of elevated instability.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1233 PM CDT Wed Jun 21 2017

VFR conditions are expected through the TAF period. A few
thunderstorms could develop along the Missouri River Valley, and
move eastward around KSUX after 00Z. A second round of showers
and thunderstorms will also be possible Thursday morning at all
sites. Models are not in good agreement on its timing and coverage;
therefore, have opted to not mention in the TAFs.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...Dux
AVIATION...05
Hazardous weather outlook, Jun 21, 9:51 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
951 PM CDT Wed Jun 21 2017

IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-230300-
Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
951 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will affect the region through
1 AM. An isolated stronger storm may produce hail to the size of
quarters or wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday will find the threat for isolated severe storms once
again for areas mainly near and south of Interstate 90. These
generally early to mid-afternoon storms will be capable of hail
up to golf ball size and wind gusts to 65 mph. While a low risk,
an isolated tornado could be possible, especially south of Highway
20.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MNZ071-072-SDZ038>040-052-230300-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-
951 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...Tonight

Showers and thunderstorms may form after midnight across northern
South Dakota, then expand toward the Highway 14 corridor after 3
am. These storms could bring a risk of marginally severe hail
through the early morning hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms capable of marginally severe hail may affect the
area through mid-morning Thursday. The remainder of the day should
feature occasional showers with isolated, non-severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ001-002-MNZ080-081-089-090-097-098-SDZ050-053>070-230300-
Lyon IA-Osceola-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
951 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms moving into the area from the
north after 4am. While the severe weather risk is low, an isolated
storm could produce marginally severe hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms capable of marginally severe hail may affect
areas mainly north of Interstate 90 through mid-morning Thursday.
The remainder of the day should feature occasional showers with
isolated, non-severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 21, 10:38 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             2 NW WEBB               42.97N 95.04W
06/21/2017  E0.75 INCH       CLAY               IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 21, 11:02 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             4 ENE SIBLEY            43.42N 95.66W
06/21/2017  M1.00 INCH       OSCEOLA            IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 21, 11:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             4 W OCHEYEDAN           43.42N 95.63W
06/21/2017  E0.88 INCH       OSCEOLA            IA   TRAINED SPOTTER

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:17 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay13 min
Jun 21, 10:47 PM CDTSevere Thunderstorm WarningFSDOsceola28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.